Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 26, 2003
Question from Columbia, Kentucky, USA:
My six year old grandson (who does not have diabetes) had a G-tube for feedings and was getting Pediasure with fiber because he would not eat, but he no longer needs tube feedings. He is eating by mouth now and drinks the Pediasure by mouth, but lately when he drinks only and ounce or two, his sugar will go to 170 mg/dl [9.4 mmol/L], in about 20 minutes will drop down to the 60s [mg/dl, 3.3 mmol/L], and it is very hard to get it to stay up after that. He has a seizure disorder, and this causes him to have more seizures. He has done this in the past, and the doctors said not to worry that he was fine. Now the spells have started up again, he seems to get sick to his stomach, has a rapid heart rate, and become very pale. He refuses to eat anything when he is like this. His doctor suggested that we try Glucerna. what is your opinion? Is it was appropriate for him?
There are several things that your grandson’s physicians might try. A supplement such as Glucerna may be appropriate. However, what you describe sounds like a process often referred to as dumping syndrome. Often, times children who have undergo placement of a gastrostomy tube (G-tube) also undergo a procedure whereby the junction of the swallowing tube (esophagus) and the stomach are “tightened up.” This is called a fundoplication, and there are reports of increased episodes of dumping syndrome in some who have undergone this procedure. The dumping syndrome and symptoms of hypoglycemia might be addressed with the addition of an inexpensive medication called Precose (acarbose) with meals. This material again slows the digestion of carbohydrates. I do not know if this would be a good choice for your grandson; he warrants a careful evaluation, but if he did undergo a fundoplication, have his doctors read Ng DD, Ferry RJ Jr, Kelly A, Weinzimer SA, Stanley CA, Katz LE. Acarbose treatment of postprandial hypoglycemia in children after Nissen fundoplication. Journal of Pediatrics. 2001; 139(6):877-9.
There are many possible causes of hypoglycemia, some rather serious. Your grandson’s physicians probably searched for some of them, but perhaps a referral to a pediatric endocrinologist at the regional medical center would be appropriate there. Sometimes the addition of uncooked cornstarch to meals is an easy solution for non-worrisome causes of low blood glucose: uncooked cornstarch is digested rather slowly.
Additional comments from Dr. Donough O’Brien:
Both Glucerna and Pediasure are made by Ross Laboratories, a long established manufacturer of infant formula. Both are cows milk based with a high sucrose content, but Glucerna seems intended more as a general nutritional supplement for all age groups whereas Pediasure has a full complement of vitamins and minerals and is specifically designed to meet complete nutritional needs in young children. I doubt if the problems with hypoglycemia would be any improved by a switch to Glucerna, although there would be no harm in trying it.
I sense also that your grandson has a form of reactive hypoglycemia that is related to the high sugar content of the Pediasure, and I think the parents should talk to the doctor about whether more frequent feedings might be practical or alternatively switching to the enteral form of Pediasure which has a lower sucrose content. Depending on the underlying problem, it might even be worth considering feeding by gastrostomy tube if only on a temporary basis.
Additional comments from Dr. Larry Deeb:
Glucerna is fine, but to me it begs the question as to why. We have no good data here, so no answer. However a blood glucose of 60 mg/dl [3.3 mmol/L] usually doesn’t cause seizures.